bibliography

Nonsteroidal anti-inflammatory drug use and risk of acute kidney injury and hyperkalemia in older adults: a population-based study

Published: April 26, 2019
Category: Bibliography
Authors: Amit X. Garg, Danielle M Nash, Eric McArthur, Jeffrey C Fink, Kenneth S Brimble, Matthew A Weir, Maureen Markle-Reid, Pavel S Roshanov
Country: USA
Language: English
Types: Acute care intervention, Care Management, Population Health
Settings: Academic, Specialist

Abstract

 

Background

Clinical guidelines caution against nonsteroidal anti-inflammatory drug (NSAID) use in older adults. The study objective was to quantify the 30-day risk of acute kidney injury (AKI) and hyperkalemia in older adults after NSAID initiation and to develop a model to predict these outcomes.

Methods

We conducted a population-based retrospective cohort study in Ontario, Canada from 2007 to 2015 of patients 66 years. We matched 46 107 new NSAID users with 46 107 nonusers with similar baseline health. The primary outcome was 30-day risk of AKI and secondary outcomes were hyperkalemia and all-cause mortality.

Results

NSAID use versus nonuse was associated with a higher 30-day risk of AKI {380 [0.82%] versus 272 [0.59%]; odds ratio (OR) 1.41 [95% confidence interval (CI) 1.20–1.65]} and hyperkalemia [184 (0.40%) versus 123 (0.27%); OR 1.50 (95% CI 1.20–1.89); risk difference 0.23% (95% CI 0.13–0.34)]. There was no association between NSAID use and all-cause mortality. A prediction model incorporated six predictors of AKI or hyperkalemia: older age, male gender, lower baseline estimated glomerular filtration rate, higher baseline serum potassium, angiotensin-converting enzyme inhibitor or angiotensin receptor blocker use or diuretic use. This model had moderate discrimination [C-statistic 0.72 (95% CI 0.70–0.74)] and good calibration.

Conclusions

In older adults, new NSAID use compared with nonuse was associated with a higher 30-day risk of AKI and hyperkalemia but not all-cause mortality. Prescription NSAID use among many older adults may be safe, but providers should use caution and assess individual risk.

Please log in/register to access.

Log in/Register

Back to top